Arithmetic of positive characteristic \(L\)-series values in Tate algebras. (English) Zbl 1336.11042

F. Pellarin introduced in [Ann. Math. (2) 176, No. 3, 2055–2093 (2012; Zbl 1336.11064)] a new class of \(L\)-series over global function fields. In the paper under review, the authors show that the values at one of these \(L\)-series encode arithmetic information of a generalization of Drinfeld modules. The basic object is the following generalization of Drinfeld modules. Let \(k\) be the finite field of \(q\) elements and let \(A=k[T]\) be the ring of polynomials of one variable over \(k\). The Tate algebra \({\mathbb T}_s\) of dimension \(s\) is the completion of the polynomial algebra \({\mathbb C}_{\infty}[t_1,\ldots,t_s]\). A Drinfeld \(A[t_1,\ldots,t_s]\)-module \(\phi\) of rank \(r\) over \({\mathbb T}_s\) is an injective \(k[t_1,\ldots,t_s]\)-algebra homomorphism \(\phi: A[t_1,\ldots,t_s]\to \roman{End}_{k[t_1,\ldots,t_s]-{\text{lin}}}( {\mathbb T}_s)\) given by \(\phi_T=T+\alpha_1\tau+\cdots+\alpha_r\tau^r\) with \(\alpha_1,\ldots,\alpha_r\in{\mathbb T}_s\), \(\alpha_r\neq 0\) and \(\tau\) is the continuous extension of \(k[t_1,\ldots,t_s]\)–algebras \(\tau:{\mathbb T}_s\to{\mathbb T}_s\) of the homomorphism \({\mathbb C}_{ \infty}\to{\mathbb C}_{\infty}\), \(x\mapsto x^q\).
Among many other results, the authors prove the class number formula for the \(L\)-series value \(L(1,T)\) (Theorem 5.11). Then they generalize G. W. Anderson’s log algebraicity theorem [J. Number Theory 60, No. 1, 165–209 (1996; Zbl 0868.11031)] and show that the class formula implies Anderson’s theorem for the Carlitz module. As another main result, the authors generalize an analogue of the Herbrand-Ribet theorem recently obtained by L. Taelman [Invent. Math. 188, No. 2, 253–275 (2012; Zbl 1278.11102)].


11F52 Modular forms associated to Drinfel’d modules
14L05 Formal groups, \(p\)-divisible groups
11R60 Cyclotomic function fields (class groups, Bernoulli objects, etc.)
14G25 Global ground fields in algebraic geometry
Full Text: DOI arXiv


[1] Anderson, G. W., T-motives, Duke Math. J., 53, 457-502, (1986) · Zbl 0679.14001
[2] Anderson, G. W., Log-algebraicity of twisted A-harmonic series and special values of L-series in characteristic p, J. Number Theory, 60, 165-209, (1996) · Zbl 0868.11031
[3] Anderson, G.; Thakur, D., Tensor powers of the Carlitz module and zeta values, Ann. of Math. (2), 132, 159-191, (1990) · Zbl 0713.11082
[4] Anglès, B.; Pellarin, F., Functional identities for L-series values in positive characteristic, J. Number Theory, 142, 223-251, (2014) · Zbl 1385.11057
[5] Anglès, B.; Pellarin, F., Universal Gauss-thakur sums and L-series, Invent. Math., 200, 653-669, (2015) · Zbl 1321.11053
[6] Anglès, B.; Taelman, L., Arithmetic of characteristic p special L-values, Proc. Lond. Math. Soc. (3), 110, 1000-1032, (2015) · Zbl 1328.11065
[7] Böckle, G., Global L-functions over function fields, Math. Ann., 323, 737-795, (2002) · Zbl 1125.11031
[8] Böckle, G., Cohomological theory of crystals over function fields and applications, pp., (2010), CRM, Bellaterra
[9] Böckle, G.; Pink, R., Cohomological theory of crystals over function fields, pp., (2010), European Mathematical Society, Zürich
[10] Carlitz, L., On certain functions connected with polynomials in a Galois field, Duke Math. J., 1, 137-168, (1935) · JFM 61.0127.01
[11] Fresnel, J.; van der Put, M., Rigid analytic geometry and its applications, vol. 218, pp., (2004), Birkhäuser · Zbl 1096.14014
[12] Goss, D., Basic structures of function field arithmetic, pp., (1996), Springer, Berlin · Zbl 0874.11004
[13] Goss, D., On the L-series of pellarin, J. Number Theory, 133, 955-962, (2013) · Zbl 1281.11045
[14] Lang, S., Algebra, pp., (2002), Springer
[15] Pellarin, F., Values of certain L-series in positive characteristic, Ann. of Math. (2), 176, 2055-2093, (2012) · Zbl 1336.11064
[16] Perkins, R., On pellarin’s L-series, Proc. Amer. Math. Soc., 142, 3355-3368, (2014) · Zbl 1302.11063
[17] Rosen, M., Number theory in function fields, pp., (2002), Springer · Zbl 1043.11079
[18] Taelman, L., A Dirichlet unit theorem for Drinfeld modules, Math. Ann., 348, 899-907, (2010) · Zbl 1217.11062
[19] Taelman, L., Special L-values of Drinfeld modules, Ann. of Math. (2), 75, 369-391, (2012) · Zbl 1323.11039
[20] Taelman, L., A Herbrand-ribet theorem for function fields, Invent. Math., 188, 253-275, (2012) · Zbl 1278.11102
[21] Taelman, L., pp.
[22] Taguchi, Y.; Wan, D., L-functions of 𝜙-sheaves and Drinfeld modules, J. Amer. Math. Soc., 9, 755-781, (1996) · Zbl 0864.11032
[23] Thakur, D., Gauss sums for fq[t], Invent. Math., 94, 105-112, (1988) · Zbl 0629.12014
[24] van der Put, M.; Singer, M. F., Galois theory of linear differential equations, pp., (2003), Springer · Zbl 1036.12008
[25] Yu, J., Transcendence and special zeta values in characteristic p, Ann. of Math. (2), 134, 1-23, (1991) · Zbl 0734.11040
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.